Use of alkyl nitrite “poppers” can cause permanent visual impairment

November 5, 2014, 9:54 am

jacked

Some poppers are sold as “Leather Cleaner” or “Acetone-free nail polish remover”

★★★½☆

Poppers maculopathy. Gruener AM et al. Lancet 2014;384:1606

Full Text

This case report describes a 30-year-old man who developed central visual impairment after using alkyl nitrite “poppers” as a sexual aid.

Eye exam revealed diminished visual acuity bilaterally, yellow foveal spots and damage to the retinal photoreceptors. Six months later, the visual impairment had not resolved.

Previous cases of visual damaged associated with the use of alkyl nitrite poppers have been reported. (See, for example, here and here.) Although the mechanism of injury is not clear, it might be related to effects on release and metabolism of nitric oxide, which is intimately involved in photoreceptor function.

Take-home lesson for emergency practitioners and toxicologists: patients with visual impairment after use of poppers should be referred to ophthalmology for suspected popper-associated maculopathy.

Comments are closed.